Rip Current, Coastal Chatham
- When
- June 29, 1:15 PM EST to 1:20 PM EST
- Where
- Coastal Chatham forecast zone
- Reported by
- Lifeguard
Tybee Island lifeguards reported two swimmers rescued from a rip current along the beach near 13th Street.
High pressure across the region led to a moderately strong onshore flow capable of producing rip currents across southeast Georgia.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CHS wrote it up.
High pressure across the region led to a moderately strong onshore flow capable of producing rip currents across southeast Georgia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 29, 12:00 PM EST, 1 hour 15 minutes earlier.
Area Forecast Discussion National Weather Service Charleston SC 100 PM EDT Thu Jun 29 2023 .SYNOPSIS... High pressure will prevail through early next week. Upper level disturbances could affect the area mid to late next week. && .NEAR TERM /THROUGH TONIGHT/... Another day of quiet weather is expected. Strong upper level ridge will persist over the Lower MS Valley today, with the forecast area on the eastern periphery. High pressure will prevail at the surface. Not out of the question to see an isolated shower pop-up with the sea breeze, but still think the probability/coverage is too low to include in the forecast. High temps will peak in the low to mid 90s across most locations inland of the beaches. No significant changes were needed with the early afternoon update. Tonight: Upper level ridging and surface high pressure will remain the dominant players, and we anticipate quiet weather to persist. That said, several recent CAM runs develop convection in the Ohio Valley later this afternoon into this evening, with some semblance of a decaying MCS running the ridge axis down into the southeast...diminishing before reaching the CWA. Keeping the forecast dry for now, but we will have to keep an eye on any convection that does develop well upstream. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... A strong upper ridge will build over the area Friday through Sunday while Bermuda high pressure builds over the western Atlantic. Surface dewpoints may mix out on Friday, but with strengthening southerly flow over the weekend, surface dewpoints will push into the low to mid 70s. A relative lack of moisture as well as strong subsidence should preclude diurnal convection on Friday. Isolated to scattered afternoon showers/tstms will be possible Saturday and Sunday, especially along the sea breeze. Heat indices expected to reach 105-108 on Saturday and 108-113 on Sunday. Given our 110 degree Heat Advisory criteria, we may need one for Sunday based on the current forecast. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... The upper ridge axis will shift well east of the area Sunday night through the middle of next week, allowing an increase in upper shortwave activity. Meanwhile, a relatively tropical airmass will be in place. Scattered mainly afternoon/evening showers and thunderstorms expected. A Heat Advisory could be needed again on Monday due to some 108-113 heat indices. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... KCHS/KJZI/KSAV: VFR conditions are anticipated through the period. Extended Aviation Outlook: Mainly VFR. Brief afternoon/evening flight restrictions possible Friday through Sunday due to isolated showers and tstms. Slightly greater coverage possible Monday afternoon. && .MARINE... High pressure will remain dominant through tonight with overall lighter winds (10 knots or less) and seas 3 feet or less. Extended Marine: High pressure over the western Atlantic will remain the dominant weather feature Friday through the middle of next week. Winds over the marine area will generally be S to SW at 10-15 kt with seas 2-4 ft. A modest afternoon sea breeze is expected along the coast each day. && .CLIMATE... Record High Temperatures: July 2: KCHS: 99/1996 KCXM: 101/1931 KSAV: 101/1931 July 3: KCHS: 98/2019 KCXM: 100/1927 KSAV: 101/2019 July 4: KCHS: 98/1993 KCXM: 98/1902 KSAV: 99/1997 Record High Minimum Temperatures: July 1: KCHS: 77/2016 KCXM: 86/1998 KSAV: 81/1897 July 2: KCHS: 78/1987 KCXM: 82/2019 KSAV: 79/1902 July 3: KCHS: 78/2016 KCXM: 81/2016 KSAV: 80/1880 July 4: KCHS: 79/2016 KCXM: 83/1998 KSAV: 79/1931 && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...ETM SHORT TERM...JRL LONG TERM...JRL AVIATION...Adam/JRL MARINE...Adam/JRL CLIMATE...
Hazardous Weather Outlook National Weather Service Charleston SC 332 AM EDT Thu Jun 29 2023 GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-301015- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 332 AM EDT Thu Jun 29 2023 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat: Heat indices could approach 110 degrees on Saturday, then exceed 110 degrees Sunday and Monday. Heat Advisories could be needed for portions of our area, especially Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-374-301015- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- 332 AM EDT Thu Jun 29 2023 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
1 rip current. Local standard time, as filed.
Tybee Island lifeguards reported two swimmers rescued from a rip current along the beach near 13th Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1110295.